Friday, August 19, 2011

Serotonin Syndrome/Clonazepam Withdrawl

I am learning that you really must be on top of every medications, supplement, or vitamin that is prescribed to you.  Sometimes even asking questions is not enough.  Right now I am being looked at for the possibility of Serotonin Syndrome and less possible Clonazepam withdrawal.  I have ask questions about interactions and always list what I am taking.

I have been seeing 3 doctors, my primary, my orthopedist, and my psychiatrist.  I have been on Cymbalta for quite some time along with Clonazepam.  I start going to U of M Psych clinic and have been seen by 2 doctors there.  The first one puts me on Lexapro slowly and starts to taper off Clonazepam, the second doctor does the same.  These are both residents. They are doctors but schooling in psychiatry overseen by a superior.  I asked inf these medicine are all compatible.  Yes the Cymbalta and Lexapro are, but we don't like to see long term use of the Clonazepam or Valium you have also taken in the past.  OK, so I go fill the prescription.

Then I have surgery for my ankle on July 11th this summer.  All goes well.  A little slow in healing due to the Fibromyalgia.  In the hospital I was put on one aspirin to thin blood and prevent clots from forming.  I asked if OK and they went and research and said for what they were using it for it our ways the risk they are concerned with NSAIDs and Cymbalta.  Ok, I have been told this before for short term usage, just not on regular basis.  For pain I was given Percoset and Flexaril.  I have never had trouble with these medications and I stop them as soon as I can as I don't like the fogginess I get and I get knocked.

When these symptoms of twitch, jerking, and uncontrolled movements I called the doctor, thinking since I just recently went off the Clonazepam I may be going through a withdrawal.  After a discussion with a very snotty nurse I got her to run this by my primary doctor.  When the nurse called back she told me he thinks it might be Serontonin Syndrome, cut the Lexapro in half, and follow up with my psychiatrist.  That is the next call I make.  The psychiatrist thinks it is Clonazepam withdrawal and tells me to keep taking the Lexapro and Cymbalta together.

So that night I did some research on both.  In my opinion I agreed with my primary doctor that it sounded like Serotonin Syndrome.  From the articles I read on sites like the National Institute for Health and WebMD it really did not sound like a withdrawal to me, even though a few symptoms overlapped.  Oh well I thought and went to bed. 

The next morning I was having the twitches and jerking almost constantly.  I call the psychiatrist and he has me take a Clonazepam.  It makes me a bit sleepy and maybe knocks down the symptoms a bit.  By this time I am really worried and my anxiety is soring.  I decided I needed to be seen either at the E.R. or my doctor's office.  I make an appointment with a Resident whose superior is my Primary doctor. 

They both talk to me when I come in to the office.  The resident does an examine and test reflexes and such.  I am so over reactive when my reflexes were tested that they bring in a medical student working in the office and says in front of me we don't see this ofter so would you mind showing the student.  No problem I am willing to help.  They have to learn so how.  They take me off the Lexapro, told me to take one more Clonazepam so I may get a good nights rest. 

At this point I am all good with everything.  I trust my doctors fully and what they said made sense to me.  Well today I get a call from my psychiatrist checking in on me.  Now my doctors emailed him and explained there findings. Now he wants me to go off the Cymbalta too, and start up the Clonazepam again.  I ask a ton of questions as this is not making sense at all.  I can see not taking the Cymbalta, but starting to take the Clonazepam again doesn't sound right.  If I am withdrawing after we tapered it off over several months I would just as soon suffer and be done with it then start the process all over again.

Well, at this point I have a call into my primary doctor and am awaiting a call back. Again I am not sure what to do and how to proceed so I feel better.  I also haven't even brought up about the pharmacy not picking up on these interactions of the Cymbalta, Lexapro, and Flexaril.  So never hesitate to take your treatment into your own hand.  Always ask questions, go with your gut, and research what doctors, nurses, and pharmacists tell you.

Wednesday, August 17, 2011

Fall is Creeping In

Wow, summer is flying by really fast this year.  It was so hot and humid in July you could hardly be outside here in Michigan.  Now August is here and you can smell fall on the horizon.  Not only in the air, but all the fall time activities are starting up even though it is about 3 weeks give or a take a few days till school is back in.

Around our household it is all about football right now.  My baby Caleb is playing his first year of flag football.  Jacob is on his second year of tackle.  We are on the fence if we are making Nicholas play.  That decision must be made by this evening.  I am thinking yes as the attitude is taking a new level.

I have spend most of July up to now recovering from surgery on my ankle.  That has been a blessing, even though I am once again healing slower then normal, and we have had to put of physical therapy until September.  I am just so happy to be on the path to getting it better.  I knew going into to it that my Fibromyalgia would probably slow my healing just like when I had my gallbladder out, but surgery is the first step to being able to walk again.  It will be a year in October since it was sprain the first time with multiple since and since it was not getting better I knew surgery was the option.

I think my boys are ready for school to start up even though not a single one will admit it.  I know I am.  I miss a set schedule.  I also hope that I can get my house in order some with them at school and football practices, but even though my husband, Ed is coaching both teams for the two younger boys I may still have to do the running back and forth to get them there.  But I won't have to stay, as their practices are in another town next to us.  I can come back and get them dinner ready.  Through the fall though it will be taking up 4 evening and Saturdays for about a 1/2 day.

Right now I am trying to see what the boys need for school clothes.  I have asked them to clean up their clothes so I can see what fits and doesn't.  Though I am not holding any breathes there.  I have told them no new clothes if not done.  I am sure they each have some and for September and part of October unless winter blows in early they will wear shorts so no real rush except shoes and maybe a 1st day of school outfit.  Our budget is tight from all the things that have happened in the last year or so.  They will only get what they need probably and that truly is better for us all.  Makes me keep up on laundry and less mess they can make.

I am looking forward to fall.  It is my favorite time of the year.  Weather is usually nice until the end.  Though it is sad to see summer going, especially as fast as it has seemed to have gone.  Before I know it I will be cold and hurting more, but I would miss the seasons changing if I lived somewhere they did not change.  So time to move forward to the stage of this year, embrace what is coming, and get my life on track once more.